Alert archive / Indiana / Areal Flood Warnings in 2009

Areal Flood Warning 2, NWS Indianapolis, IN

February 11, 20099 counties in Indiana

NWS Indianapolis, IN issued this areal flood warning at Feb 11, 2009, 9:15 AM EST for 9 counties in Indiana. It was in force for 79 days. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Feb 11, 2009, 9:15 AM EST (14:15 UTC)
Expired
May 1, 2009, 9:00 AM EDT
In force
79 days
Issued by
NWS Indianapolis, IN
Area
Storm-based polygon
Flood severity
None

Counties Boone County, IN, Carroll County, IN, Clinton County, IN, Hendricks County, IN, Marion County, IN, Montgomery County, IN, Morgan County, IN, Putnam County, IN, Tippecanoe County, IN

The radar

The Indianapolis radar (KIND), 42 km from the middle of the area, began a volume at 14:14 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Lincoln, IL (KILX), launched 12:00Z, 2.3 hours before the alert went out and 172 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lincoln, IL at 12:00Z on 2009-02-11Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lincoln, IL at 12:00Z on 2009-02-11The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 381 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
650 m above ground
0-6 km bulk shear
77 kt
0-1 km storm-relative helicity
381 m²/s²
0-3 km storm-relative helicity
719 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this areal flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Indianapolis, IN wrote its last area forecast discussion before this areal flood warning went out at Feb 11, 6:07 AM EST, 3 hours 8 minutes earlier.

Area forecast discussion, Feb 11, 6:07 AM EST, 3 hours 8 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
607 AM EST WED FEB 11 2009

.AVIATION...DISCUSSION FOR 111200Z TAF ISSUANCE.

RADAR LOOP WAS SHOWING LG SHIELD OF RN AND ISOLD TRWS LIFTING NE
ACRS CNTRL INDIANA THIS MRNG...WHILE THE WEAKENING SQUALL LINE THAT
PRODUCED DAMAGE ACRS OK YESTERDAY WAS LIFTING NE ACRS SRN IL AND
EXPECTED TO MOVE INTO THE WRN TAF SITES SHORTLY AFTER 13Z. MODELS
ARE INDICATING WEAK INSTABILITY THEN WHICH SHOULD BE ENOUGH ALONG
WITH THE DEGREE OF LIFT TO MENTION TRWS IN THE MAIN GROUP FOR AN
HOUR OR TWO ON EITHER SIDE OF SQUALL LINE. AFTER THAT...EXPECT A FEW
HOURS OF JUST LGT SHRAS. GRADIENT WINDS WL BE ANOTHER PROBLEM
MAINLY AFTER FROPA. MODELS AND BUFKIT STRONGLY SUPPORT 45 KT OR
BETTER WIND GUSTS DURING THE AFTERNOON ESPECIALLY IF THERE ARE ANY
BREAKS IN THE CLOUDS. ALSO...LOOKS LIKE LOW LVL WIND SHEAR COULD BE
A PROBLEM IN THE MRNG BLW THE 2K FT INVERSION. FINALLY...MODEL TIME
SECS AND UPSTREAM TRENDS SUPPORT MVFR/IFR CIGS THROUGH 12Z THU IMPVG
AT IND SHORTLY THEREAFTER AS SFC HIGH PRES BUILDS IN FM THE LWR MSP
VLY WITH LOW LVL DRYING NOTED IN THE MODEL TIME SECS.

&&

.PREV DISCUSSION...FORECAST FOCUS WILL BE ON WIND/WX TODAY.

WILL NOT MAKE ANY CHANGES TO THE CURRENT HIGH WIND WARNING TODAY.

VIGOROUS H5 LOW WAS NEAR THE PANHANDLE OF TX.  TWO SFC LOW PRESSURE
AREAS WERE OVER SOUTHERN MISSOURI AND NORTH CENTRAL OK.

TODAY...H5 LOW IS FORECAST TO MOVE NORTHEAST AND BECOME NEGATIVELY
TILTED AS IT CLOSES OFF.  THE ASSOCIATED SURFACE LOW WILL MOVE
TOWARD INDIANA TODAY.  THE NAM/SREF ARE CLOSER TOGETHER AS FAR AS
THE PLACEMENT OF THE SURFACE LOW OVER IL BY LATER THIS AFTERNOON
WHILE THE GFS IS FARTHER EAST WITH THE CENTER IN INDIANA.  WILL LEAN
TOWARD THE NAM/SREF FOR PLACEMENT.  THE SURFACE LOW WILL DEEPEN
CONSIDERABLY...AROUND 1MB/HR...AS IT MOVES INTO IL WHILE H85 LLJ
HOWLS AT 60-65KTS OUT AHEAD OF THE COLD FRONT. BUFKIT MOMENTUM XFER
SHOWS GUSTS OVER 55MPH LATER THIS AFTERNOON IN THE 18Z-00Z TIME
FRAME AND THE CURRENT HIGH WIND WARNING WILL COVER THAT.  BEFORE
THEN...WINDS WILL INCREASE LATER THIS MORNING AND WILL GUST INTO THE
40S BEFORE THE STRONGEST WINDS ARRIVE THIS AFTERNOON.

NEXT ISSUE IS POSSIBLE SQUALL LINE MOVING ACROSS THE CWA THIS
AFTERNOON.  THE LIMITING FACTOR WILL BE THE LACK OF INSTABILITY AS
RAIN WILL BE ONGOING THIS MORNING.  HOWEVER THERE IS A SIGNIFICANT
AMOUNT OF LL SHEAR EARLY THIS AFTERNOON INTO THE EVENING AND WILL
POSE A RISK FOR DAMAGING WIND AS THE LINE RAPIDLY MOVES THROUGH.  IT
LOOKS LIKE THE WINDOW FOR SQUALL LINE PASSAGE AND MOST OF THE
DAMAGING WIND WILL BE IN THE 18Z-21Z TIME FRAME.

NO CHANGES MADE TO QPF...STILL ANTICIPATING 1-2 INCHES AREAL AVERAGE.

TONIGHT...COLD FRONT MOVES THROUGH BUT IT LOOKS LIKE THE COLD AIR
WILL LAG BEHIND BY SEVERAL HOURS.  HAVE KEPT LINGERING RAIN IN
PORTIONS OF THE CWA UNTIL AROUND MIDNIGHT.  AFTER THAT...PULLED POPS
OUT OF ALL BUT THE FAR NORTHEAST CWA AND CHANGED WX TO -SN.

THURSDAY/FRIDAY...QUIET WEATHER RETURNS AND TEMPS WILL BE AROUND 20
DEGREES COOLER ON THURSDAY COMPARED TO WEDNESDAY.  HIGHS WILL BE IN
THE 40S...STILL ABOVE NORMAL...AND LOWS WILL BE IN THE 20S.

THE NEXT CHANCE OF PRECIP STILL LOOKS LIKE IT WILL OCCUR ON FRIDAY
NIGHT.  MODELS ARE IN NO BETTER AGREEMENT TODAY WITH THE PATH OF THE
SURFACE LOW THAT MOVES OUT OF THE SOUTHERN PLAINS SO NO CHANGES WERE
MADE TO POPS/WX/TEMPS.

&&

.AVIATION...DISCUSSION FOR 110600Z TAF ISSUANCE. MAIN AREA OF LIFT
ASSOCIATED WITH SRN PLAINS SYS CURRENTLY PROGRESSING NEWD ACRS SRN
MO. QUITE OF BIT OF CONVECTIVE ACTVTY WITH THIS FEATURE. MODEL DATA
BRING THE BULK OF THE LIFT ACRS THE TERMINALS IN THE 110800Z-111300Z
TIME FRAME. 110000Z UA INDICATE A BROAD AREA OF ELEVATED INSTABILITY
AHEAD OF THIS FEATURE. CONSIDERING THE PROBABLE STRENGTH OF THE LIFT
ALONG THE NOSE OF A 60-70KT LLJ...XPCTG EMBEDDED CONVECTION WITHIN
THE PCPN AREA ARND THE TIME OF MAX LIFT. PCPN SHOULD DIMINISH AFT
SUNRISE AS LIFT MOVES OFF TO THE NE. AT THIS PT...APPEARS REMNANTS
OF SRN PLAINS SQ LN WL BE PUSHING ACRS THE LOCAL AREA ROUGHLY ARND
MIDDAY ON WED...BUT SHOULD BE IN WEAKENED STATE AS
CONVERGENCE/LIFT/SFC INSTABILITY ALONG SFC BOUNDARY NOT TOO
IMPRESSIVE BASED ON MODEL DATA. XPCTG MAINLY MVFR CONDS XPCTD WITHIN
PCPN AREAS WITH SOME IFR IN THE HEAVIER CORES.

WND PROGS SUGGEST SOME SFC WND GUSTS 20-25KT FM 150-170 HEADINGS
PROBABLE TOWARDS 111200Z. MODEL SOUNDINGS SUGGEST INVERSION TOP NR
030 OVERNIGHT/WED MORN...SO WS PROBABLE AFT ABOUT 110900Z NR THIS
LVL AS LLJ INTERACTS WITH INVERSION. POTENTIAL EXISTS FOR SFC WND
GUSTS IN THE MID 40KT RANGE FM 210-230 HEADINGS AFT 111800Z...
ESPECIALLY IF CLD COVER BREAKS UP.

&&

.IND WATCHES/WARNINGS/ADVISORIES...HIGH WIND WARNING 15Z WED TO 6Z
THU ALL OF IND CWA.

&&

PUBLIC...SALLY
AVIATION...MK
Hazardous weather outlook, Feb 11, 8:40 AM EST, 35 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
840 AM EST WED FEB 11 2009

INZ021-028>031-035>049-051>057-060>065-067>072-120915-
CARROLL-WARREN-TIPPECANOE-CLINTON-HOWARD-FOUNTAIN-MONTGOMERY-
BOONE-TIPTON-HAMILTON-MADISON-DELAWARE-RANDOLPH-VERMILLION-PARKE-
PUTNAM-HENDRICKS-MARION-HANCOCK-HENRY-VIGO-CLAY-OWEN-MORGAN-
JOHNSON-SHELBY-RUSH-SULLIVAN-GREENE-MONROE-BROWN-BARTHOLOMEW-
DECATUR-KNOX-DAVIESS-MARTIN-LAWRENCE-JACKSON-JENNINGS-
840 AM EST WED FEB 11 2009

...HIGH WIND WARNING 10 AM TODAY UNTIL 1 AM TONIGHT...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL INDIANA.

.DAY ONE...TODAY AND TONIGHT.

GUSTY WIND TO 60 MPH OR HIGHER IS EXPECTED LATER THIS AFTERNOON. WIND
OF THIS STRENGTH CAN CAUSE WIDESPREAD DAMAGE. WITH A SATURATED
GROUND FROM RECENT SNOW MELT AND ADDITIONAL RAINFALL EXPECTED
TREES COULD EASILY BE TOPPLED IN THE STRONG WIND. IN ADDITION TO
TREE DAMAGE...POWER OUTAGES COULD ALSO OCCUR AS LOOSE TREE
BRANCHES AND TREES COULD FALL INTO POWER LINES.

THERE IS ALSO A SLIGHT RISK FOR SEVERE THUNDERSTORMS TODAY. A
SQUALL LINE...WITH DAMAGING WIND...IS EXPECTED TO MOVE THROUGH
CENTRAL INDIANA LATER THIS AFTERNOON. IN ADDITION TO DESTRUCTIVE
WIND...HEAVY RAIN WILL PRODUCE LOCALIZED FLOODING AND LIGHTNING
WILL ALSO BE A HAZARD.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

LOWLAND FLOODING IS EXPECTED TO DEVELOP INTO THE WEEKEND. SEE THE
LATEST HYDROLOGIC STATEMENT FOR MORE DETAILED INFORMATION.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUESTED THIS AFTERNOON. SPOTTERS ARE
ENCOURAGED TO REPORT ANY WIND DAMAGE OR WIND GUST SPEEDS TODAY AND
TONIGHT.

&&

MORE INFORMATION...ALONG WITH OTHER WEATHER...HYDROLOGICAL AND
CLIMATE INFORMATION CAN BE FOUND...AT HTTP://WEATHER.GOV/IND (ALL
LOWERCASE)

The office that day

Everything else NWS Indianapolis, IN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Feb 11, 6:38 AM ESTAreal Flood AdvisoryINDBartholomew, Boone, Brown, Carroll, Clay, Clinton and 24 more103 days
Feb 11, 8:02 AM ESTAreal Flood AdvisoryINDBoone, Clay, Clinton, Delaware, Greene, Hamilton and 15 more103 days
Feb 11, 9:11 AM ESTAreal Flood WarningINDClay, Fountain, Greene, Owen, Parke, Sullivan and 3 more77 days
Feb 11, 9:20 AM ESTAreal Flood WarningINDDelaware, Greene, Hamilton, Hancock, Howard, Johnson and 5 more86 days
Feb 11, 9:48 AM ESTRiver Flood WarningINDFountain, Parke, Tippecanoe, Vermillion, Warren10 days
Feb 11, 9:48 AM ESTRiver Flood WarningINDFountain, Parke, Vermillion, Warren10 days
Feb 11, 9:48 AM ESTRiver Flood WarningINDParke, Vermillion, Vigo12 days
Feb 11, 9:48 AM ESTRiver Flood WarningINDSullivan, Vigo12 days
Feb 11, 9:48 AM ESTRiver Flood WarningINDKnox, Sullivan15 days
Feb 11, 9:48 AM ESTRiver Flood WarningINDKnox, Sullivan15 days
Feb 11, 10:46 AM ESTRiver Flood WarningINDDelaware, Madison37 hr
Feb 11, 10:46 AM ESTRiver Flood WarningINDHamilton, Madison48 hr
Feb 11, 10:46 AM ESTRiver Flood WarningINDHamilton, Marion72 hr
Feb 11, 10:46 AM ESTRiver Flood WarningINDMarion, Morgan3 days
Feb 11, 10:46 AM ESTRiver Flood WarningINDMarion, Morgan3 days
Feb 11, 10:46 AM ESTRiver Flood WarningINDMorgan, Owen4 days
Feb 11, 10:46 AM ESTRiver Flood WarningINDMorgan, Owen4 days
Feb 11, 10:46 AM ESTRiver Flood WarningINDGreene, Owen6 days
Feb 11, 10:46 AM ESTRiver Flood WarningINDDaviess, Greene, Knox7 days
Feb 11, 10:46 AM ESTRiver Flood WarningINDDaviess, Greene, Knox7 days
Feb 11, 10:46 AM ESTRiver Flood WarningINDDaviess, Gibson, Knox, Pike9 days
Feb 11, 10:46 AM ESTRiver Flood WarningINDDaviess, Gibson, Knox, Pike10 days
Feb 11, 10:46 AM ESTRiver Flood WarningINDGibson, Knox11 days
Feb 11, 10:46 AM ESTRiver Flood WarningINDClay, Greene62 hr
Feb 11, 10:46 AM ESTRiver Flood WarningINDLawrence, Martin26 hr
Feb 11, 10:46 AM ESTRiver Flood WarningINDJackson, Lawrence, Washington7 days
Feb 11, 11:28 AM ESTRiver Flood WarningINDParke, Vermillion, Vigo10 days
Feb 11, 11:28 AM ESTRiver Flood WarningINDKnox14 days
Feb 11, 11:28 AM ESTRiver Flood WarningINDKnox14 days
Feb 11, 11:28 AM ESTRiver Flood WarningINDGibson, Knox, Posey13 days
Feb 11, 11:28 AM ESTRiver Flood WarningINDMontgomery, Parke48 hr
Feb 11, 1:20 PM ESTSevere Thunderstorm WarningINDJackson, Lawrence40 min

Nearby

Areal Flood Warnings in Indiana, 2009Every areal flood warning in 2009

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.